Asthma

Bronchospasm linked to preventive inhaler


Bronchospasm induced by the inhaled corticosteroid ciclesonide may be an under-recognised yet easily identified side effect of the inhaler, asthma specialists report.

Writing in this week’s MJA three respiratory specialists from the Children’s Hospital at Westmead, Sydney report the cases of three adolescents who experienced ciclesonide-induced bronchospasm.

The bronchospasm was reversed using an inhaled bronchodilator and prevented by using a bronchodilator before dosing with ciclesonide.

The adverse reactions were reported to the manufacturer Takeda and ciclesonide induced bronchoconstriction is now listed as a side effect in the product information.

“Health professionals should be aware of this important potential side effect, which we speculate is currently under-recognised but easily identified with careful questioning about wheeze and/or chest tightness after ciclesonide dosing,” the authors wrote.

“If suspected, we recommend that patients be referred for formal ciclesonide airway challenge testing (at the same ciclesonide dose being administered for treatment) in a specialised respiratory function laboratory,” they added.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic